Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Seizure. 2010 Nov;19(9):562-6. doi: 10.1016/j.seizure.2010.09.003.

Cross-reactivity of skin rashes with current antiepileptic drugs in Chinese population.

Author information

  • 1Department of Neurology, PLA General Hospital, Beijing 100853, China. bjxqwang@yahoo.com.cn

Abstract

OBJECTIVE:

Due to less experience with the cross-reactivity of antiepileptic drugs (AEDs) in Chinese population, we surveyed the rates of cross- reactivity of rash among commonly used AEDs in Chinese patients with epilepsy, particularly between the traditional and the new compounds.

METHODS:

We have retrospectively reviewed the medical records concerning all antiepileptic drug treatment in consecutive Chinese patients with epilepsy in our center. The incidence of AED-related rash was determined in 3793 outpatients, taking at least one of the AEDs-carbamazepine (CBZ), valproic acid (VPA), phenytoin (PHT), phenobarbital (PB), clonazepam (CZP), oxcarbazepine (OXC), lamotrigine (LTG), gabapentin (GBP), topiramate (TPM), levetiracetam (LEV) and traditional Chinese medicine (TCM). We have performed telephone interviews among all patients with AEDs-related rash. We described the clinical characteristics of the 18 patients with cross-reactivity involving the AEDs, and the cross- reactivity pattern for CBZ, PHT, OXC, and LTG.

RESULTS:

A total of 3.61% (137/3793) of patients experienced a skin rash to at least one AEDs, of these patients, 73 (53.28%) were female and 64 were males (46.72%). While 18 patients had a rash to two or more AEDs. Of patients who had a rash to CBZ and were also prescribed PHT (n = 17), 52.9% had a rash to PHT (abbreviated as CBZ → PHT: 52.9%); of patients who had a rash to PHT and were also prescribed CBZ (n = 13), rate of rash was 69.2% (i.e., PHT → CBZ: 69.2%). Other results: CBZ → LTG: 25% (n = 16); LTG → CBZ: 44.4% (n = 9); CBZ→ OXC: 40% (n = 10); OXC → CBZ: 66.7% (n = 6); LTG → PHT: 20% (n = 5); PHT → LTG: 16.7% (n = 6); OXC → LTG: 25% (n=4); LTG → OXC: 33.3% (n = 3); OXC → PHT: 25% (n = 4); PHT → OXC: 16.7% (n = 6). There was a highly significant mutual risk for cross- reactivity for CBZ and PHT, and OXC, and LTG (p<0.001), mutual risk reached statistical significance for LTG and CBZ (p = 0.01).

CONCLUSION:

Cross-reactivity rates between certain AEDs are high, especially when involving carbamazepine and phenytoin. There were also too few patients with rash to reach definitely conclusions about possible cross-reactivity. Larger numbers of patients would be needed to assess this and the mechanism. Caution should be exercised when prescribing certain AEDs (especially CBZ and PHT, but also OXC, and LTG).

Copyright © 2010 British Epilepsy Association. Published by Elsevier Ltd. All rights reserved.

PMID:
20888266
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk